# SDR CA071029008

- Difficulty date: October 26, 2007
- Submitted: January 21, 2008
- Operation: General aviation
- Make and model: Grob G 120A
- Engine: Lyc AEIO540D4D5
- Propeller: Hartzl HCC3YR
- System (JASC): 5320 · Fuselage Miscellaneous Structure
- Part: Frame
- Part number: 120A6050
- Condition: Damaged
- Location: Oil Cooler
- Part time: 659 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: J
- Precautionary procedure: H

## Discrepancy

(CAN) FLIGHT DEPARTED AT 1344 FOR AT TRAINING FLIGHT TO THE WEST PRACTICE AREA. APPROXIMATELY 5 MINUTES OUT WHILE CRUISING AT 4000 FT AND 120 KTS THE INSTRUCTOR OBSERVED (ALT OFF) ANNUNCIATION. A SCAN OF INTEGRATED ENGINE DISPLAY REVEALED (AMPS) TO BE READING -24A AND VOLTAGE READING 24.7V. THE INSTRUCTOR THEN OBSERVED (VOLT) ANNUNCIATION. THE INSTRUCTOR FOLLOWED EMERGENCY CHECKLIST AND SELECTED (ALTERNATOR) SWITCH OFF AND REMOVED NON-ESSENTIAL ELECTRICAL LOADS. THIS RESULTED IN A REDUCED NEGATIVE LOAD OF -9A. INSTRUCTOR THEN BRIEFLY CONFIRMED FAULT BY RETRYING (ALTERNATOR) SWITCH ON - LOAD WENT BACK TO -24A , (ALTERNATOR) SWITCH WAS IMMEDIATELY SELECTED OFF AGAIN. THE INSTRUCTOR MADE (PAN) CALL AND RETURNED . THE EMERGENCY CHECKLIST WAS COMPLETED INCLUDING EMERGENCY L/G EXTENSION.   AFTER SHUTDOWN AND CONFIRMATION FROM FIRE DEPARTMENT THAT THE A/C WAS SAFE TO APPROACH WE NOTED THAT A HOLE HAD BEEN BURNED THROUGH THE BOTTOM OF THE ENGINE COWL AT THE RT FORWARD CAMLOCK FASTENER WHICH SECURES THE OIL COOLER HOUSING TO THE COWL. WHEN WE REMOVED THE LOWER COWL, OBSERVED THAT THE ALTERNATOR WIRING INSULATION HAD BEEN ABRADED DUE TO CONTACT WITH THE TOP OF THE OIL COOLER HOUSING WHICH EXPOSED THE WIRE CONDUCTOR TO THE CARBON FIBER MATERIAL OF THE OIL COOLER HOUSING. THE BOTTOM CAMLOCK FASTENER WHERE THE OIL COOLER HOUSING ATTACHES TO THE ENGINE COWL IS WHERE THE ELECTRICAL LOAD FOUND GROUND TO THE COWL, BURNING AWAY SOME MATERIAL IN DOING SO.  THE COWLING AND OIL COOLER HOUSING WERE INSPECTED TO ENSURE THAT NO OTHER AREAS SHOW EVIDENCE OF DAMAGE FROM CURRENT FLOW THROUGH THE MATERIAL. WE ALSO IMMEDIATELY INSPECTED THE OTHER A/C IN OUR G120A FLEET AND REROUTED ALTERNATOR WIRING BY EMPLOYING CUSHIONED (P) CLAMPS.  MFG HAS BEEN ADVISED OF THE INCIDENT AND OUR CORRECTIVE ACTIONS TO DATE.
